Statins have been widely used to reduce the risk of cardiovascular disease with minimal side effects. This article reports that treatment with statins might lead to an increase in statin-associated autoimmune diseases, notably myositis or other related myopathies, in the American Indian population.
What is exciting about this article?
Despite being used in many populations with minimal side effects, this report reveals that statin treatment might be associated with an unexpectedly higher rate of myositis diseases among the American Indians in the Navajo region at the Gallup Indian Medical Center (Arizona). Although many patients, especially those with mild diseases, were not screened for statin-associated autoimmune myopathy and thus were missed from reporting, this study provided strong recommendations to stop statin treatment in American Indian patients who experienced muscle weakness or tested positive for myositis. In addition, it also recommended the use of a non-statin drug to treat cardiovascular disease in this population so that myositis is not triggered.
How does this fit into the larger NIAMS portfolio?
Dr. Mammen’s research focuses on a rare family of autoimmune muscle diseases called myositis. This study is an example of a productive collaboration between the Mammen lab and a clinical center in Arizona that specializes in treating American Indians. Proposed whole genome sequencing of patient subjects will help to identify the genetic risk factors that predispose this population to an increased risk of developing statin-associated autoimmune myopathy. Understanding the underlying mechanisms of statin-associated autoimmune myopathy will help to identify novel alternative therapeutics to treat these patients.
Research reported in this publication was supported by the Intramural Research Program of the NIHʼs National Institute of Arthritis and Musculoskeletal and Skin Diseases.